If you've noticed that you're heading to the bathroom more than usual after you've consumed creatine, you might be wondering - does creatine make you poop?

Here, we'll provide you with all the answers, from whether creatine affects your bowels to potential side effects of creatine and more.

While it may be great for muscle growth, increasing overall muscle mass, and improving athletic performance, there have been reports of creatine intake impacting gastrointestinal health and having a laxative effect.

Even though this isn't a common side effect of taking creatine supplements, some individuals have commented on gastrointestinal discomfort and pain, such as stomach cramps and unusual bowel movements.

With this, however, most individuals that experience frequent bowel movements after taking creatine monohydrate have either consumed a higher creatine dosage than recommended or mixed it with other stimulants such as pre-workout and caffeine.

Learn More - How Much Creatine Should I Take? | Garage Gym Pro

person hoarding toilet paper

Does Creatine Make You Poop More?

As mentioned above, whether it makes you poop more can largely be attributed to several factors, such as the amount of creatine you are consuming and how you are taking creatine.

Too much creatine, for example, will cause your body to remove it as waste, causing you to poop more.

Another reason it makes you poop more could be due to the creatine loading phase, where you're consuming more than the recommended dose of creatine.

During this phase, you will consume up to 20-25 grams of creatine per day for about five to seven days.

Consuming such high doses of creatine could cause some adverse reactions on your gastrointestinal tract and cause you to poop more.[1]

Learn More - Can Creatine Cause Stomach Pain? (How To Stop It)

If you are experiencing this, reducing your creatine use is a good idea until you get better.

Does Creatine Make You Poop Water?

You shouldn't be experiencing adverse effects such as pooping water from creatine.

Gastrointestinal distress should only occur if you're consuming more than 10 grams of creatine per day.

If you consume more than the recommended dosage, you do run the potential risk to experience diarrhea, so that's something you'd definitely want to take into consideration when consuming excessive amounts.

Does Creatine Make You Poop Blood?

Taking creatine should not make you poop blood. However, consuming excessive amounts of a creatine supplement could potentially cause bleeding, though very unlikely.

If you've noticed that you experience blood in your stools along with stomach cramps, you would want to make sure that you're consulting the advice of a healthcare professional as soon as possible.

Does Creatine Make Your Poop Black?

Creatine should not make your poop black. If you've noticed that your poop is a blackish green, however, it's likely due to the consumption of high amounts of protein or creatine.

It shouldn't be anything for you to be concerned about, as the protein within protein shakes and creatine use could stain your poop green or a blackish green.

Learn More - Can You Mix Creatine With Protein Powder? (Expert Advice)

Does Creatine Make Poop Smell Bad?

Protein is known for having a strong smell so it's possible that taking creatine supplements could be making your poop smell bad.

As creatine is an amino acid, there's a chance of it making your poop have a metallic smell, or even an odor similar to that of eggs.

If you've noticed that this is a recurring problem, however, it's always a good idea to speak with a doctor.

Does Creatine Cause Loose Stool?

If you ingest a high dose of creatine, it can cause you to experience diarrhea and thus result in loose stools.

To prevent this, you should not consume more than five or six grams of creatine at a time.

If you've noticed that this isn't going away, however, it's best to get the opinion of a doctor.

Why Does Creatine Supplementation Make You Poop More?

Even though creatine can improve physical performance and is ideal for those looking for weight loss or to increase muscle mass, loading up on creatine can make you poop more.[2]

To understand why creatine supplementation can make you poop more, it's essential to first understand how creatine works in the body.

Person Scooping Gainful Creatine Powder

Creatine is a natural substance in the body, but users consume additional creatine to help make more of a substance called adenosine triphosphate (ATP) that helps strengthen muscles.

ATP doesn't just improve athletic performance,  but it also helps with exercise endurance and more.

When excessive amounts of creatine are consumed, it's not properly digested; thus, creatine will remain in the intestines and continue to draw water from other body parts.

This extra amount of water in the intestines will cause you to poop more, affecting the overall digestion process. In the long run, this could lead to GI distress and, eventually diarrhea.

How To Solve Creatine Poops (Expert Tips)

Whether you’re looking to solve or prevent creatine poops, here are some expert tips to help you get started.

Lower The Dose Of Your Creatine

As most of this is attributed to a high consumption of creatine supplements, one of the best ways to solve creatine poops is to stick with your recommended doses.

When it comes to recommended doses, you’re looking at a creatine dosage of no higher than 10g a day.

Just taking three to five grams of creatine a day should be more than sufficient in providing you with benefits and preventing any unwanted side effects.

If you're worried about taking a single serving all at once, you can also split it up into two doses.

Change How You Are Mixing Creatine

If you are mixing your creatine with a pre-workout or caffeine, that could be what's giving you the creatine poops.

As pre-workouts come with a lot of caffeine and chemicals, the combination of creatine could lead to diarrhea and other undesirable side effects on the body.

Learn More - Does Creatine Have Caffeine In It? (What You Need To Know)

To prevent this, try to ensure you consume your creatine and pre-workouts separately. It would be best if you were not mixing it with other supplements.

shirtless man mixing a scoop of creatine

Ask A Professional For Help

If you have been experiencing diarrhea and gastrointestinal problems for a good period of time, it can cause dehydration and deplete your body’s nutrients.

Suppose you've changed how you are mixing creatine and have lowered the dosage of your creatine but are still feeling unwell.

In that case, it's best to speak with a doctor so that they can evaluate your situation and provide advice accordingly.

What Are Some Other Potential Side Effects Of Creatine

While diarrhea and poop are one of the side effects of creatine, what are some other side effects that can be attributed to creatine?

Bloating

Bloating is definitely a potential side effect of creatine, as consuming creatine causes fluid retention.

When you consume creatine, it draws water into your muscle cells - thus causing water retention.

With this water retention, your body will hold water - which can cause bloating and discomfort around your tummy area.

Related Article - Does Creatine Make You Bloated? (Expert Tips To Avoid It)

Diarrhea

You can get diarrhea from creatine - especially if you’re consuming excessive amounts of creatine.

Studies have shown that athletes who consumed more than 10 grams of creatine supplements in a single serving experienced discomfort such as diarrhea and stomach upset.

Farting

While consuming a creatine supplement directly won't make you fart, it can be one of the side effects. As mentioned, you can get bloating from creatine as your intestines are working overtime.

With all of that bloating, it can also lead to an increased amount of gas which can lead to farting.

Constipation

Can creatine cause constipation? The simple answer to that is no. It's likely that creatine can cause you to have diarrhea, but not so much constipation.

If you end up having it, however, this is likely because you're not hydrating enough, especially because creatine makes you dehydrated.

Related Article - Does Creatine Cause Constipation? (Nutritionist Explains)

Frequently Asked Creatine & Poop Questions

How long does diarrhea from creatine last?

People report having diarrhea for about a day or so. If you have diarrhea for more than two days without improvement, you should speak with a medical professional.

What happens to my bowels if I stop taking creatine?

Nothing should happen to your bowels if you stop taking creatine. After all, your bowels should only be affected if you supplement your workout with excessive amounts of creatine.

How much water should I drink when on creatine?

Creatine users in the fitness industry should drink at least eight to ten cups of water, as creatine can cause dehydration. This does depend on your fitness goals, however, so you can adjust accordingly.

Conclusion

Can creatine make you poop? The simple answer to that is yes.

While it might be great for weight loss and help with building muscles and overall muscle mass, too much creatine can cause increased bowel movement along with potential gastrointestinal issues such as diarrhea and bloating.

References: 

  1. https://www.healthline.com/nutrition/creatine-safety-and-side-effects
  2. https://www.researchgate.net/publication/10798699_Effects_of_creatine_supplementation_on_performance_training_adaptations 
Miloš Lepotic

Miloš Lepotic

Meet Miloš, a certified sports nutritionist and self-taught supplement expert whose pharmacological background and nearly a decade of gym experience make him the perfect guide for optimizing your health and athletic performance through supplement reviews and practical advice rooted in factual, science-backed information.